I Got a Chemical Peel About Two Days Ago and the Skin Around my Mouth Started to Peel. Is This Normal? (photo)

Because I was going out, I peeled it off. Isis is going to effect the process of the peel and the skin that was already peeled of, is the skin under it after two days, the final result of the peel for this portion of my face because I'm not so pleased with it. I thought this would help heal my acne but it has pealed over it and it haven't helped.

Doctor Answers (7)

Chemical peel problems

+2

Peeling is expected after a chemical peel but it is best not to pick at the peeling skin.  This can cause scarring. Follow instructions from your physician. 


Atlanta Plastic Surgeon
5.0 out of 5 stars 10 reviews

Post chemical peel management

+1

It is common to experience peeling 2-3 days after a chemical peel.  It is not recommended to pick at the peeling skin as this may cause damage and marks.  Instead, moisturize 2-4 times a day with a rich, bland moisturizer and use sunscreen daily.  Commonly the flaking skin comes off by itself when on applied moisturizer.

Dina D. Strachan, MD
New York Dermatologist
3.5 out of 5 stars 9 reviews

Peeling after a peel

+1

It is normal to have peeling after a chemical peel. You should not pick off the dead skin, allow it to come off naturally for 5 to 7 days depending on the depth of the peel and then you may use a light exfoliant to help slough off some of the remaining skin, best to do in the shower so the skin is soft. Unfortunately when treating acne prone skin with a  peel it is common to have a few break outs surface, this is because your skin is trying to purge out dirt and sebum (cleaning out your pores). Continue to see you skin care provider for facials to help reduce/eliminate your acne concerns. Doing a series of peels might be a good idea. In the future, follow post care instructions (no picking) and make sure you are wearing your sunscreen and minimizing sun exposure.

- Best wishes

Pablo Prichard, MD
Phoenix Plastic Surgeon
5.0 out of 5 stars 29 reviews

You might also like...

I Got a Chemical Peel About Two Days Ago and the Skin Around my Mouth Started to Peel. Is This Normal?

+1

Yes, peeling is normal following chemical peel. Don't pick at the skin-wait till it starts to fall off. Once peeled, you will need to use hydrocortisone cream.

Kurtis Martin, MD
Cincinnati Plastic Surgeon
5.0 out of 5 stars 27 reviews

I Got a Chemical Peel About Two Days Ago and the Skin Around my Mouth Started to Peel. Is This Normal?

+1

Best to only follow the post peel protocols of the peeling doctor. But you should never self treat! //

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Chemical peel, acne, peeling, combination treatment approach

+1
Hi Etoile,
  After most moderate to deep chemical peels (those that are not superficial and limited only to the upper layer of skin - the epidermis), patients do usually start noticing the peeling first around the mouth. This is because we are always moving our mouths when we talk, so skin here starts to peel first. 
  On a side note, you NEVER want to peel the skin off before it falls off (exfoliates) on it's own. It's incredibly tempting to do so - I know from personal experience. But, when you peel it off too soon, you expose raw skin to possible infection (which can lead to scarring), and/or, more commonly, inflammation that leads to DARKER areas of skin once it has healed (this is known as "post-inflammatory hyperpigmentation" or "PIH"). I encourage patients to use some clean cosmetic scissors to snip off any pieces of skin that are sticking out if they are bothering the patient and to do whatever is necessary to resist the urge to prematurely remove the peeling skin (this includes avoidance of aggressive scrubbing of the skin during the first week or so after the chemical peel). 
  From your photo, you appear to actually need a combined treatment approach to clear your acne. You have some inflammed acne nodules (the bigger, tender ones on your cheek) that could be best served by injecting a small amount of steroid directly into those - this will usually cause the inflammed lesions to clear within a day or two. This MUST be done with a well-trained dermatologist, as, if too high of a concentration of the steroid is used, you can get skin atrophy (thinning/"pock marks") following the injection(s). 
  Also, you should be on an aggressive topical regimen including - at the very minimum - a cream with retinoic acid, a topical with benzoyl peroxide, and one with salicylic acid. I also encourage the use of an exfoliating polish once a day while in the shower (to clear the "sticky" cells from clogging up your pores and resulting in more acne). Massaging a product such as an exfoliating polish into your skin once a day provides "mechanical" exfoliaton. Do NOT use a loofah - they are essentially cesspools for bacteria.
  Lastly, from your photo, you may benefit from a 5 month course of low-dose daily isotretinoin (20 mg/day) - one pill you would take with breakfast every morning. You need to see your doctor to ensure you are a good candidate first. For example, if you have a history of hepatitis, colitis, depression, or several other medical conditions, you may not be the right candidate. Also, you NEVER want to get pregnant while taking isotretinoin (all that is required is waiting one month after stopping the course of isotretinoin and then you can get safely pregnant - if you so desire). 
  Without a comprehensive, aggressive daily topical regimen for your acne, it's not going to clear with a simple chemical peel. Chemical peels can help, but, they should not be used alone (they must be part of a larger treatment plan). 
Hope this helps!
MK

Monika Kiripolsky, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Chemical peel and peeling

+1

What type of peel did you receive? Peeling is to be expected. Your physician likely tailored your peel depending on the state of your skin. I would recommend that you not manually peel the area (no picking), so as to not further traumatize the skin and potentially cause hyperpigmentation or open infection. Sunscreen is also very important. Best of luck.

George T. Boris, MD, FRCS, FACS
Los Angeles Facial Plastic Surgeon
4.0 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.